Hitting Pain Where It Hurts

at

panadol-3(1)panadol-2panadol-1

Same ingredients.

Head-shattering price difference.

Rodders writes:

Some amateur sleuthing in Dublin around GSK Panadol drug marketing and prices, inspired by the recent Neurofen drug marketing scandal in Australia…

First image shows Panadol Extra and Panadol Cold and Flu 12 packs. Note the identical ingredients, paracetamol 500mg, and caffeine 65mg, in each.

The other two images show the prices for each, €3.14 for the Extra, and €4.75 for the Cold and Flu tablets, which is about a 50% markup for a product identical in all but branding.

In Australia “The ACCC [Australian Competition and Consumer Commission], took proceedings because it was concerned that consumers may have purchased these products in the belief that they specifically treated a certain type of pain, based on the representations on the packaging, when this was not the case”

Something similar going on here? What’s the basis for the 50% mark-up on the Cold and Flu tablets?

(And, if you were willing to forgo the caffeine altogether, you can get a 12 pack of Panadol paracetamol 500mgs for approx €1.50 or €1.60. So, adding caffeine into the mix more than doubles the cost of your pills. Does caffeine really help relieve a cold or flu?)

 

Anyone?

58 thoughts on “Hitting Pain Where It Hurts

  1. soundmigration

    Jeez you think screwing us with their tax avoidance structures and rigging their accounts using R and D accounts tricks would be enough for the big pharmaceuticals in Ireland.

  2. Talismania!

    Information on Goods, Services and Prices

    Consumers are entitled to information which protects them from false claims about goods, services and prices under the Consumer Protection Act 2007. Under the act it is an offence for any retailer or professional to make a false or misleading claim about goods, services and prices. It is also an offence to sell goods which bear a false or misleading description.

    Claims about the weight, ingredients and performance of goods must be stated truthfully. Also claims made about how items operate and where they were made must be true.

    Claims about the time, place or manner in which a service is provided and claims about the effect of a service and the service providers must also be true.

    This act also covers claims about prices. Actual prices, previous prices and recommended prices of goods and services must be stated truthfully. Where a price is stated it should be clear what particular item it relates to. It should be the total price and there should be no hidden extras. If a retailer makes a mistake the buyer does not have the right to demand that the goods be sold to them at the marked price.

    1. Talismania!

      Point being that labeling two identical products differently and making different claims around purpose/effectiveness would seem to be fraudulent. It also allows Panadol to grab a bigger section of the supermarket/pharmacy shelf, which ultimately increases market share for them vs. competition – if the competititon doesn’t have space on a shelf to display a product, you can’t buy it.

      I used to get paracetomol from Costco in the states for a few cents a tablet, and I’m sure they were still making a profit on it. (to be fair you had to buy hundreds in a big bottle without the individually wrapped blister packs, but they’re just kind of a nuisance anyway.).

      1. Talismania!

        41.—(1) A trader shall not engage in an unfair commercial
        practice.
        (2) A commercial practice is unfair if it—
        (i) cause appreciable impairment of the average consumer’s
        ability to make an informed choice in
        relation to the product concerned, and
        (ii) cause the average consumer to make a transactional
        decision that the average consumer would not otherwise
        make.

  3. Donal

    The bigger question is why generic drugs are not available. They are 100% identical to the branded ones

    Paracetamol, Ibuprofen and aspirin are patent free and should be way cheaper than Panadol, Nurofen and Anadin

    1. Talismania!

      The retailers would argue that they don’t have sufficient shelf space to display all the possible brands. Thus, the supplier benefits by selling two different products that are essentially identical.

      Getting your product distributed by Tesco, Spar etc is a Big Deal, and these guys will fight for that space. Don’t for a moment think that the supermarket/pharmacy is interested in doing the best thing for you by putting generics out (unless it’s their own name-brand generics with a significant markup) – they’re getting paid for putting as much Panadol on the shelf as they can:

      http://bizshifts-trends.com/2014/05/18/war-retail-shelf-space-battle-shelf-placement-fight-low-slotting-fees-position-mindshare/

      http://bizshifts-trends.com/2014/05/18/war-retail-shelf-space-battle-shelf-placement-fight-low-slotting-fees-position-mindshare/

    2. Matthew

      Everytime I’m up north I pick up a bunch of generic drugs from the supermarkets there. Even there they try and get away with a huge markup on fancy packaging. For example, goto Boots in the North (or indeed just check the Boots UK website), and you can pick up 16x200mg Ibuprofen tablets in very generic packaging for 35p(!), whereas the EXACT SAME product in a Nurofen package, costs £2.00. To be honest, I think much the same applies to a whole rake of products like shampoos, shower gels, toothpastes, etc – you’re paying a huge amount more for a product identical in every way but branding.

      As an aside, if you’ve ever read Bad Science, it’s interesting that branding /might/ actually have a placebo effect on some people who are ignorant about the ingredients.

        1. Liam

          where’s “down here”? Most a Pharmacy in Ireland can sell is 1 packet of 24. The reason they’re more expensive (apart from good old Irish price gouging) is that the 12/24 pack restrictions are unique to Ireland.

          1. Matthew

            And, in my experience, you can’t buy Ibuprofen off the shelf either, for whatever reason it’s behind the counter.

    3. Cian

      Licencing costs here are hideous and are pretty much the same whether you’re getting a licence for a new drug or a generic of something that’s been around for donkeys. This is basically why Aldi etc haven’t bothered getting their own brand 25p for 20 paracetemol licenced. That and shops can’t sell ibuprofen (yet, anyway – there’s a gradual move towards more stuff being general sales, ranitidine (zantac) went over recently).

    4. joj

      Blame the pharmacy association protection cartel, works much like every protection lobby in this country, succeeding in ripping us off of course

  4. Frilly Keane

    Welcome to 2014
    The Dr Ouch twins did a “Investigates” into the contents of the bathroom cabinet ages ago

    Same thing

    Over the counter products
    Identical in compound
    Even from the same pharma manufacturing plant
    When presented In different cardboard boxes
    Extracted different prices

    Tickly Throat Cough medicine was discovered to be an right try on

  5. munkifisht

    Both caffeine and paracetamol are generic drugs and I can’t believe the price that the drug companies still charge and even more surprising, that people are willing to pay. I was taken aback when I returned home this christmas and had to go and get some ibuprofen having become used to these drugs being available in all UK Supermarkets for ~40p for a 16 pack.

    1. Clo

      Yes, i used to stock up on medicines when I worked in the UK. I still wince when i’m obliged to pay E2 for a pack of generic paracetemol that would have cost me 24p in a UK Tesco. In the UK you can also get generic children’s paracetemol/ibuprofin. Price gouging is not just by ‘big pharma’, but also by retailers who know that people will have to buy these medicines, no matter what the markup.

  6. Clampers Outside!

    All Nurofen’ products are the same except for the packaging.

    So, if it says Nurofen…

    ‘for sore muscles’
    ‘for headache’
    ‘for period pain’
    ‘for back pain’
    etc……

    They are all the same product, even though priced differently. Pick the cheaper, take period pain tablets for a headache, muscle pain for period, who cares…. only difference is price.

    Currently being sued in Australia for misleading the public – http://www.theguardian.com/business/2015/mar/05/accc-sues-reckitt-benckiser-over-false-claims-on-nurofen-packets Similar case is being built in the UK.

  7. Murtles

    Ye young whippersnappers and ye’re pill addictions. A speckling of Listers Linseed Liniment on the balls of your toes and two dabs of Balsalm Specific behind the ears will cure all that ails ya.

      1. Neilo

        Big Pharma has this country by the balls – always had, always will – and it’s why you can’t buy melatonin in any chemist or healthfood shop. God forbid we stop being prescribed those SSAIDS!

  8. Depravity Dave

    Here’s a list of some of the differences between the two, when you are finished cultivating attention on your post you can spend 60 seconds on google and research it yourself.

    Present in one type of Panadol and not the other.

    “Calcium carbonate
    Crospovidone
    Sodium methyl parahydroxybenzoate (E219)
    Sodium ethyl parahydroxybenzoate (E215)
    Sodium propyl parahydroxybenzoate (E217)”

    Now I’m not a chemist by any stretch of the imagination but I’ve always understood that not only the acive ingredients are important but the delivery method also.

    Just syaing

    1. Extremeacc

      That’s exactly right – each tablet is a blend of Active Pharmaceutical Ingredients (API) and Excipients (everything else). The headlines of Paracetamol and Caffeine on the front of the box are just the active ingredients, there is possibly starch or something else as a bulking agent.

      While the case in point above is indeed a total rip-off and my English mother-in-law always brings us generic meds when she visits, its not as simple as all generics are “exactly” the same as their branded counterparts. Not necessarily sub-standard in any way but possibly different. Some might have an easy-swallow coating, slow-release, anti-nausea, sweetener etc.

      I notice the Paracetamol my mother-in-law brings are always chalky to taste – I don’t care though, they’re 16p!

    2. Talismania!

      So, in plain english, chalk, a dissolving agent, and three similar preservatives. Certainly nothing that justifies a 1.60 price difference for 12 capsules. You could make the arguement (and Panadol certainly would) that these make all the difference, and that people with cold/flu symptoms really reap the added benefits of the dissolving agent for faster relief. However, it’s very difficult for the end user to make an informed decision on the value of the additives. I myself suspect it is negligible; the pharmacist (whom is making a larger profit on the flu tablets) might disagree.

      Ultimately, caveat emptor.

      1. Depravity Dave

        Moot point. The original poster is saying there is NO difference except marketing, however there are at least a half dozens differences. There is no point in starting to argue the value of these differences.

  9. rotide

    I’m not saying they aren’t identical but would you not provide a photo of the actual ingredients and not the highlights from the front?

  10. ollie

    A very eminent consultant advised me to ask the pharmacist for paracetamol and to avoid buying any of this overpriced crap.

    1. Rafter

      Same here, Doctor told me years ago that Lemsip, or Cold and Flu tabs etc have no extra benefit than generic paracetemol which is vastly cheaper. Even generic paracetemol is half the price of standard Panadeol. All the caffeine does is give you the illusion of feeling a bit better for a very short period within their 4-6 hour dosage window.

      1. Bertie Blenkinsop

        I don’t remember you happening to me.
        Maybe Rohypnol is actually the greatest thing to happen to me.

          1. Neilo

            Your love crept up on gossamer wings, lighter than Mani’s footfall on the landing in Clampers mére’s house. Sorry, Clampers!

  11. Spaghetti Hoop

    At what point or age in one’s life does one get really savvy about pharmaceuticals and where to buy them? I distinctly remember my mother’s generation talking like qualified pharmacists in the hairdressers.

    1. Rafter

      When you don’t get sick anymore instead you have ailments and maladies, long niggling pains, aches and weird things that have no real cure as such but just generally mean you’re falling apart slowly.

  12. Jeditor

    Went to the pharmacy the other day after seeing Nurofen Cold and Flu for kids advertised on TV. I enquired with them and they told me they removed from the shelf as it was identical to Nurofen for kids. They said Nurofen constantly pull that stunt.

  13. Corrina

    Whenever you buy something in a pharmacy ask if they have a generic version. Usually they do and it can cost half of a big brand. An Irish pharmacist once told me that Irish customers will always go for the brand rather than the ingredient, which is why people always say “Take a Nurofen” rather than paracetamol, ibuprofen or pain killer.

Comments are closed.